Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Springfield, MO

February 21, 2010Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Feb 21, 2010, 6:32 AM CST for Bourbon County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2010, 6:32 AM CST (12:32 UTC)
Expired
Feb 21, 2010, 12:00 PM CST
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WGUS53 KSGF 211232
FFWSGF
KSC011-211800-
/O.NEW.KSGF.FF.W.0001.100221T1232Z-100221T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CST SUN FEB 21 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL NOON CST.

* AT 623 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR
  ESTIMATED RAINFALL RATES UP TO AN INCH AND A HALF MAY HAVE FALLEN
  OVER THE COUNTY. AN ADDITIONAL HALF INCH OF RAIN IS EXPECTED
  LEADING TO FLOODING OF SOME LOW WATER CROSSINGS AND OTHER LOW LYING
  AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

&&

LAT...LON 3799 9508 3803 9508 3804 9506 3803 9462
      3770 9461 3768 9463 3767 9508

$$

CLAYCOMB
1 follow-up statement
192 
WGUS73 KSGF 211753
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 AM CST SUN FEB 21 2010

KSC011-211803-
/O.EXP.KSGF.FF.W.0001.000000T0000Z-100221T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
1153 AM CST SUN FEB 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CST FOR BOURBON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3799 9508 3803 9508 3804 9506 3803 9462
      3770 9461 3768 9463 3767 9508

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 5:29 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 21, 5:29 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 AM CST SUN FEB 21 2010

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST WILL DEAL WITH PRECIPITATION CHANCES
THIS MORNING INTO TONIGHT...THEN ATTENTION TURNS TO COLDER
TEMPERATURES THROUGH MID WEEK.

CURRENTLY...A SURFACE BOUNDARY IS OVER THE AREA...WITH TEMPERATURES
RANGING FROM THE MIDDLE 30S ACROSS THE FAR NORTHERN CWA TO AROUND
50 DEGREES NEAR THE MISSOURI ARKANSAS BORDER. AN AREA OF RAIN HAS
PUSHED OUT OF NORTHEASTERN OKLAHOMA ACROSS SOUTHEASTERN KANSAS AND
WESTERN MISSOURI EARLY THIS MORNING. THIS RAIN IS DEVELOPING IN AN
AREA OF ISENTROPIC LIFT AHEAD OF AN UPPER LEVEL SHORTWAVE TROUGH
OVER THE SOUTHERN PLAINS. AHEAD OF THIS DISTURBANCE...SURFACE LOW
PRESSURE HAS DEVELOPED OVER NORTHERN TEXAS.

THE SURFACE FREEZING LINE CAME DANGEROUSLY CLOSE TO THE
NORTHWESTERN CWA EARLIER TONIGHT...BUT IT IS STARTING TO RETREAT
BACK TO THE NORTH AS THE SURFACE LOW BEGINS TO LIFT NORTHEAST
TOWARDS THE AREA. THE FREEZING LINE WILL REMAIN NORTH OF THE AREA
THROUGH MUCH OF THE DAY...UNTIL THE LOW PASSES THROUGH AND THEN IT
WILL PUSH SOUTH AGAIN. A LOW LEVEL WARM NOSE IS IN PLACE ACROSS
THE AREA AND WILL ALSO REMAIN SO UNTIL BEHIND THE FRONT...SO ALL
THE PRECIPITATION ACROSS THE CWA WILL REMAIN RAIN THIS MORNING AND
THROUGH MUCH OF THE DAY.

ELEVATED INSTABILITY IS BEGINNING TO SPREAD INTO THE AREA...SO
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING ACROSS THE ENTIRE AREA...WITH THUNDER CHANCES EXPECTED TO
BE CONFINED TO SOUTH CENTRAL MISSOURI THIS AFTERNOON. NO SEVERE
WEATHER IS EXPECTED...JUST LOCALLY HEAVY RAINFALL ASSOCIATED WITH
ANY THUNDERSTORMS.

THE UPPER LEVEL SHORTWAVE TROUGH WILL LIFT NORTHEAST INTO THE AREA
BY THIS AFTERNOON AND WILL PUSH A COLD FRONT THROUGH THE AREA. THE
HEAVIEST PRECIPITATION WILL OCCUR AHEAD OF THE FRONT...WITH LIGHT
PRECIPITATION POSSIBLE BEHIND THE FRONT. WILL SEE WIDESPREAD
RAINFALL AMOUNTS FROM THREE QUARTERS OF AN INCH TO AN INCH AND A
QUARTER BY THE TIME THE RAIN BEGINS TO TAPER OFF THIS EVENING.
COULD SEE SOME LOCALIZED FLOODING FROM THIS RAINFALL.

THE FRONT WILL PUSH THROUGH THE AREA FROM WEST TO EAST FROM LATE
THIS AFTERNOON INTO THE OVERNIGHT HOURS. COULD SEE A BRIEF PERIOD OF SLEET
OR FREEZING RAIN BEHIND THE FRONT...BUT THE RAIN SHOULD CHANGE
OVER TO LIGHT SNOW. COULD SOME SOME LIGHT SNOW ACCUMULATIONS
MAINLY NORTH OF A FORT SCOTT KANSAS TO ROLLA MISSOURI LINE BY
MONDAY MORNING. DRIER AIR WILL QUICKLY OVERSPREAD THE
AREA...BRINGING PRECIPITATION TO AN END ACROSS THE SOUTHERN CWA
OVERNIGHT.

DRY AND COLDER CONDITIONS ARE THEN EXPECTED MONDAY THROUGH
THURSDAY...AS COLDER AIR SPREADS OVER THE REGION. A REINFORCING
SHOT OF COLDER AIR WILL DIVE OUT OF THE NORTH ON TUESDAY INTO
WEDNESDAY. CANNOT RULE OUT SOME FLURRIES ON TUESDAY AS THIS
OCCURS...BUT MOISTURE WILL BE LIMITED SO NO MEASURABLE
PRECIPITATION IS EXPECTED. LATE THIS WEEK INTO NEXT WEEK...UPPER
LEVEL RIDGE WILL BUILD OVER THE AREA BRING WARM TEMPERATURES BACK
TO THE AREA.

WISE

&&

.AVIATION...

FOR THE 12Z SGF...BBG AND JLN TAFS...A FRONT WILL REMAIN NEARLY
STATIONARY ACROSS THE OZARKS INTO SUNDAY MORNING BEFORE A SURFACE
LOW TRACKS ACROSS THE REGION. IFR CEILINGS AND PRECIPITATION WILL
BE WIDESPREAD NORTH OF THE FRONT WITH MVFR FLIGHT CONDITIONS
PREVAILING TO THE SOUTH. WITH THE FRONT IN THE SPRINGFIELD
VICINITY THERE IS SOME UNCERTAINTY ON THE ONSET AND DURATION OF
IFR CONDITIONS DUE TO THIS FRONT MEANDERING NORTH AND SOUTH.
PREVAILING IFR CONDITIONS ARE EXPECTED AT JOPLIN. IFR CONDITIONS
WILL DEVELOP AREA WIDE LATER THIS MORNING...AND DEFINITELY THIS
AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION BY LATE
AFTERNOON.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 21, 5:22 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CST SUN FEB 21 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
522 AM CST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  AREAS OF LIGHT TO MODERATE RAIN WILL CONTINUE TO SPREAD
  NORTHEAST OVER THE AREA TODAY. EMBEDDED ISOLATED TO WIDELY
  SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE ENTIRE
  AREA THIS MORNING...THEN GENERALLY ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EARLY EVENING. NO SEVERE WEATHER IS
  EXPECTED...HOWEVER LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING
  MAY BE POSSIBLE. RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH
  TO AN INCH AND A QUARTER WILL BE POSSIBLE TODAY...WITH THE
  HEAVIEST AMOUNTS GENERALLY EXPECTED ALONG AND NORTH OF THE
  INTERSTATE 44 CORRIDOR.

  AS THE LOW PRESSURE SYSTEM LIFTS NORTHEAST LATE THIS AFTERNOON
  INTO TONIGHT...COLDER AIR WILL FILTER IN BEHIND THE LOW AND
  CHANGE THE RAIN OVER TO LIGHT SNOW. A DUSTING OF SNOW WILL BE
  POSSIBLE OVER CENTRAL MISSOURI...WITH GENERALLY LESS THAN AN
  INCH OF SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  MUCH COLDER WEATHER WILL MOVE INTO THE AREA FOR THE FIRST HALF
  OF THE WORK WEEK WITH MUCH BELOW NORMAL TEMPERATURES EXPECTED. A
  WARMING TREND IS EXPECTED BY THE END OF THE WEEK INTO NEXT
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.